Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Aches, pains, and nervousness

May 17, 2001

PLEASE ANSWER ME, Mr. Kull. I am driving myself crazy over here.

I had two instances of unprotected sex (with N-9) with a person who is unsure of her HIV status. She says that she has never had any visible symptoms.

Three weeks after those two instances, I had some flu-like symptoms. Then I was fine for about a month and a half. Over the last two weeks, I have been having some mild to moderate pain and aching in my left arm, left shoulder, wrist, and the top of my hand and foot.

I have been very scared and nervous recently, so nervous and scared that it has been distracting me from my work and living a normal life.

A few questions: If a woman had an allergic reaction to N-9, would she know about it? Would she feel it in her? Would there be any visible signs?

Could the aches and pains simply be a result of my nervousness and not of HIV?

Do I have any reason to be nervous in the first place?

What is the prognosis for a terated person vs. a non-treated person?

And finally ... how close do you think we are to a cure?

Response from Mr. Kull

Your question addresses many different issues, many of which are covered in previously answered questions in this forum. I'd urge you to pay specific attention to your statement about the level of your anxiety/worry: "I have been very scared and nervous recently, so nervous and scared that it has been distracting me from my work and living a normal life." It is reasonable for people to have concerns about HIV infection, but when anxiety interferes with your day-to-day functioning there may be something else going on. Anxiety can lead to physical, as well as emotional, symptoms. People often benefit from mental health counseling when experiencing an excessive amount of anxiety (see the National Institute of Mental Health's website http://www.nimh.nih.gov/anxiety/anxietymenu.cfm).

For information about nonoxynol-9, read my response to "Spermicides" http://www.thebody.com/Forums/AIDS/SafeSex/Archive/PreventionSexual/Q11022.qna. Some people actually notice irritation due to an allergic reaction to n-9, but others may not. N-9 should not be used for disease prevention.

As for a cure, we don't have one yet. Scientists come closer every day to making HIV more of a manageable infection, but for many people, AIDS remains a fatal disease.

RMK



Previous
Diarea-symptom of HIV infection?
Next
desperate for answers

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement